Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 360, NWS Jackson, MS

May 16, 2003Morehouse Parish, Louisiana; Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2003, 11:28 PM CDT for Morehouse Parish, Louisiana; Ashley County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 11:28 PM CDT (04:28 UTC)
Expired
May 17, 2003, 12:15 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Morehouse Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 9:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS54 KJAN 170428
SVRJAN
ARC003-LAC067-170515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1128 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 1215 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CROSSETT...MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HAMBURG...WILMOT AT 1135 PM CDT
  BE NEAR PARKDALE AT 1140 PM CDT
  BE NEAR PORTLAND AT 1145 PM CDT
  BE NEAR MONTROSE AT 1150 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3314 9202 3283 9199 3293 9154 3338 9150
          3337 9180

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 16, 10:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 16 2003

ON SATELLITE IMAGERY STRONG SOUTHERN STREAM SYSTEM CAUSING A LONG
LINE OF STRONG THUNDERSTORMS FROM EAST TEXAS THROUGH THE
ARKLATX THROUGH NORTHEAST ARKANSAS. SPC HAS REISSUED WATCH FOR
NORTHERN MISSISSIPPI. ANOTHER WATCH MAY BE ISSUED WEST OF INTERSTATE
55 OVER CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA AT MIDNIGHT.
DONT EXPECT THE STORMS TO ENTER THE EASTERN END OF THE WATCH AREA
AROUND ACKERMAN UNTIL THE PREDAWN HOURS. SO WILL WORD IN A FEW
POSSIBLY SEVERE OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI.
EXPECT THE STORMS TO ENTER WESTERN MISSISSIPPI AROUND 5  AM.
SO HAVE ADJUSTED TIMING OF MOST OF THE AREA TO BE MAINLY AFTER
MIDNIGHT. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...NONE
LA...NONE
MS...NONE

17
Hazardous weather outlook, May 16, 4:11 PM CDT, 7 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER
SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE
TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO
MACON LINE.

DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE OUTLOOK AREA.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER
MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS
THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF
THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK
AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE
POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70
MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA
ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON.  PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING
OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS
ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL
BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:15 AM CDTSevere Thunderstorm WarningJANMorehouse60 min
May 17, 4:26 AM CDTSevere Thunderstorm WarningJANMorehouse44 min
May 17, 4:32 AM CDTTornado WarningJANMorehouse43 min
May 17, 5:13 AM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll62 min
May 17, 6:17 AM CDTSevere Thunderstorm WarningJANEast Carroll, Madison58 min
May 17, 7:22 AM CDTSevere Thunderstorm WarningJANCatahoula, Franklin43 min
May 17, 9:10 AM CDTFlash Flood WarningJANConcordia3 hr
May 16, 11:57 PM CDTSevere Thunderstorm WarningJANChicot58 min
May 17, 3:52 AM CDTFlash Flood WarningJANAshley3 hr
May 17, 4:09 AM CDTSevere Thunderstorm WarningJANAshley61 min
May 17, 4:15 AM CDTTornado WarningJANAshley60 min
May 17, 4:48 AM CDTSevere Thunderstorm WarningJANChicot42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.